Hail, Larimer
- When
- August 1, 1:36 PM MST
- Where
- Larimer County, 8 mi SW of Poudre Park
- Measured
- 0.75 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 40.600, -105.400
6 hail, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Aug 1, 2:30 AM MST, 11 hours 6 minutes earlier.
NORTHEAST AND NORTH CENTRAL COLORADO AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DENVER CO 330 AM MDT FRI AUG 1 2003 SHORT TERM DISCUSSION: MAIN FEATURES TO CONTEND WITH TODAY ARE 60 KT UPPER LEVEL JET AND INCREASE IN LOW LEVEL MOISTURE. 00Z MODEL RUNS DID A POOR JOB ASSESSING CONVECTION ASSOCIATED WITH RATHER STRONG UPPER LEVEL JET NOSING SOUTHEAST ACROSS WYOMING AND NORTHEAST COLORADO. TO MUCH SURPRISE...THE 06Z ETA RUN ACTUALLY HAS A DECENT HANDLE ON BANDED PRECIP DEVELOPING OVER EASTERN WYOMING AND NEBRASKA AT THIS TIME. WITH THIS BAND ORIENTATION...A FEW CELLS MAY CLIP THE NORTHEAST CORNER THIS MORNING SO WILL WAIT UNTIL LAST MINUTE TO DECIDE WHETHER OR NOT TO INCLUDE THESE IN MORNING PACKAGE. BIGGER CONCERNS ARISE THIS AFTERNOON WITH POTENTIAL FOR SEVERE STORMS AND LOCALLY HEAVY RAINFALL. SURFACE DEWPOINTS SHOULD RISE INTO THE MID TO UPPER 50S BEHIND WEAK FRONTAL SURGE THIS MORNING. DEEP EASTERLY UPSLOPE FLOW SHOULD HELP MOISTURE MAINTAIN ITSELF THROUGH THE DAY. ENOUGH HEATING WITH TEMPS GETTING INTO THE UPPER 80S YIELDS SURFACE BASED CAPES OF 1500-2000 J/KG BY LATE AFTERNOON. THIS COMBINED WITH 0-6 KM SHEAR AROUND 25 M/S SUPPORTS DEVELOPMENT OF A FEW SUPERCELLS ALONG THE FRONT RANGE. LARGE HAIL AND DAMAGING WINDS PRIMARY THREATS. LOW LEVEL SHEAR TOO WEAK TO SUPPORT TORNADO DEVELOPMENT...ALTHOUGH THERE IS ALWAYS THE THREAT OF A BRIEF LANDSPOUT. SPC SLIGHT RISK AREA LOOKS GOOD. WILL CARRY HIGHEST RAIN CHANCES IN/NEAR THE FRONT RANGE WHERE BEST INSTABILITY EXISTS...WHILE LESSER CHANCES OVER THE NORTHEAST CORNER WHERE A PRETTY HEALTHY CAP EXPECTED TO PREVENT SURFACE BASED CONVECTION. PRECIPITABLE WATER VALUES INCREASE TO 1 INCH OR MORE SO HEAVY RAINFALL A THREAT AS WELL...EVEN WITH EXPECTED STORM MOVEMENT OF 15 KTS. RAIN RATES OF 1 INCH IN 30 MINUTES POSSIBLE FROM STRONGER STORMS. BARJENBRUCH LONG TERM DISCUSSION: MODELS CONTINUE TO SHIFT THE WESTERN LONG WAVE RIDGE EASTWARD AT A SLOW STEADY PACE OVER THE WEEKEND WITH ITS AXIS ALONG OVR THE CREST OF THE ROCKIES BY MIDDAY SUNDAY. ATMOSPHERE MOISTENS THROUGH THE WEEKEND WITH THE MODELS SHOWING A SFC-700MB THETA-E RIDGE UP AGAINST THE FRONT RANGE SATURDAY AND OUT ACRS THE NERN PLAINS OF COLORADO ON SUNDAY. THIS EVENING/S ETA RUN NOT AS DRY LOOKING AS YESTERDAY WITH IT NOW GENERATING FAIRLY RESPECTABLE QPF AMTS ACROSS THE WESTERN 2/3RDS OF THE FCST AREA ON SATURDAY. AVN/GFS EVEN WETTER AS IS OFTEN THE CASE. PRECIPITABLE WATER AMTS AT DENVER CREEP UP TO ABOUT AN INCH SATURDAY AFTERNOON AND TO AROUND 1.25 INCHES SUNDAY AFTERNOON. DIFFERENCE BETWEEN THE TWO DAYS LIES IN THE WIND SPDS ALOFT. NWLY 600-500MB WINDS NEAR 30KTS ON SATURDAY SHOULD KEEP STORMS MOVING ALONG REDUCING THE CHANCE FOR FLOODING RAINFALL. WHEREAS WINDS ON SUNDAY GO W-SWLY WITH PASSAGE OF RIDGE AXIS AND SPEEDS FALL OFF TO UNDER 15KTS INCREASING THE CHANCE FOR HVY RAINFALL. THE WAY THE MODELS HAVE BEEN FLIP FLOPPY LATELY SATURDAY MAY TURN OUT TO BE THE WETTER OF THE TWO DAYS...SO STAY TURN. CURRENT WORDING IN FCST LOOKS GOOD BUT SUSPECT NEXT SHIFT MAY END UP ELEVATING POPS BOTH DAYS...ESPLY FOR ZONES IN AND CLOSE TO THE MTNS. SHOULD SEE NEAR NORMAL TEMPS BOTH DAYS. MONDAY THROUGH THURSDAY...UPR RIDGE OVR THE CNTRL AND SRN RCKY MTN RGN FCST TO REMAIN NEARLY STATIONARY THROUGH MID-WEEK. MEDIUM RANGE MODELS SHOW WAVES OF MID-LVL MOISTURE ROTATING PERIODICALLY THROUGH THE RIDGE. HOWEVER WITH THE RIDGE SHOWING SIGNS OF FLATTENING OUT BY MID-WEEK AND THE UPR FLOW OVR COLORADO BECOMING PROGRESSIVELY W-SWLY...SHOULD SEE THE ATMOSPHERE EAST OF THE MTNS DRYING OUT...AND THEREFORE A REDUCTION IN THUNDERSTORM ACTIVITY. FINALLY SHOULD SEE A GRADUAL RISE IN TEMPS DURING THE FOUR DAY PERIOD. BAKER .DEN...NONE.
COZ030>051-021200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DENVER CO 1100 AM MDT FRI AUG 01 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL COLORADO. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS WILL DEVELOP OVER THE MOUNTAINS EARLY THIS AFTERNOON...THEN SPREAD AND DEVELOP SOUTHEASTWARD ACROSS THE PLAINS BETWEEN 3 PM AND MIDNIGHT. INSTABILITY AND WIND SHEAR IN THE ATMOSPHERE SHOULD BE SUFFICIENT FOR THE DEVELOPMENT OF SEVERE THUNDERSTORMS. LARGE HAIL AND DAMAGING WINDS WILL BE THE MAIN THREATS. THE GREATEST POTENTIAL FOR SEVERE THUNDERSTORMS EXISTS FROM THE INTERSTATE 25 URBAN CORRIDOR EASTWARD TOWARD THE FORT MORGAN AND LIMON AREAS. STRONGER STORMS WILL ALSO BE CAPABLE OF PRODUCING RAINFALL RATES IN EXCESS OF 1 INCH IN 30 MINUTES. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS CAN BE EXPECTED BOTH SATURDAY AND SUNDAY. HEAVY RAINS ARE POSSIBLE BOTH DAYS WITH THE STORMS. BY MONDAY THE ATMOSPHERE DRIES OUT SOMEWHAT SO ONLY A SLIGHT CHANCE OF THUNDERSTORMS CAN BE EXPECTED. ENOUGH MOISTURE WILL BE AROUND THROUGH THE NEST OF NEXT WEAK TO CONTINUE THIS TREND. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED ACROSS THE FRONT RANGE METRO AREAS AND ADJACENT PLAINS BY 3 PM. D-L/RJK
The Cheyenne radar (KCYS), 79 km away, was scanning. The volume nearest the first event began at 20:36 UTC.
6 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2003Every state in 2003This day in weather historyWarnings in Colorado, August 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5374046, 5374047, 5374049, 5374048, 5374050, 5374051.